There are over 200 pharmaceuticals known to adversely affect the human auditory system; particularly the sensory cells of the inner ear. These include prescription medications as well as over-the-counter remedies. Because they can cause temporary or permanent hearing loss, these drugs are described as ototoxic.
Ototoxic drugs are among those used to treat diseases that occur more often as we age, such as infections, cancer and heart disease. The hearing-related side effects they can cause include hearing loss, ringing in the ears (tinnitus), and balance issues. Certain people may be at higher risk for ototoxicity, including those who already have sensori-neural hearing loss. It's important to talk with your doctor about the drugs you are prescribed, and how they might affect your hearing.
Drugs known to adversely affect hearing include certain aminoglycoside antibiotics, such as gentamincin, and cancer chemotherapy drugs, such as cisplatin and carboplatin. Drugs known to cause temporary hearing loss include salicylate pain relievers such as aspirin, (used for pain relief and heart conditions), quinine (used to treat malaria), and loop diuretics (used to treat certain heart and kidney conditions). Dizziness, balance problems and ear-ringing are signs that drugs may be ototoxic.
Before beginning a course of medication for the conditions mentioned above, a hearing test given by a hearing care professional will provide a complete evaluation. Your audiogram will give you a baseline by which to measure changes. Early hearing loss from ototoxic medications is usually seen on the audiogram in the higher frequencies, which are responsible for speech discrimination. So, the earlier you catch potential damage, the better.
Educating yourself is the best way to minimize your risk for ototoxic drug-related hearing loss. There are many resources readily available to help you learn about drugs and their side-effects. These include your Beltone Hearing Care Practitioner, the Physician's Desk Reference (PDR) and your pharmacist.